Oregon, 2009Heavy Snow in Oregon, February 10 to 11, 2009
February 10 to 11, 2009 · NWS MFR · 1 event in 1 county or zone
resulting in a heavy snow event for portions of Northern California and Southwest Oregon. but several areas received amounts that met criteria for a Winter Storm Warning for Heavy Snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An incoming cold front proved to be stronger and colder than expected...resulting in a heavy snow event for portions of Northern California and Southwest Oregon. Winter Weather Advisories for Heavy Snow were issued for this system...but several areas received amounts that met criteria for a Winter Storm Warning for Heavy Snow. The highest amounts fell in the Mount Shasta City area and Western Siskiyou County in California...and in the Illinois Valley and surrounding mountains in Southwest Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 10, 9:02 AM PST, 3 hours 58 minutes earlier.
Area forecast discussion, Feb 10, 9:02 AM PST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
902 AM PST TUE FEB 10 2009
.DISCUSSION...UPPER LEVEL FRONT HAS PASSED WITH THE SURFACE FRONT
APPROACHING THE COAST. EXTENSIVE CLOUD COVER WILL KEEP WEST SIDE
FROM WARMING UP MUCH TODAY SO WILL UPDATE FORECAST. HIGH TEMPS AND
SNOW LEVELS HAVE BEEN LOWERED. WILL LIKELY SEE VALLEY FLOOR SNOW
THIS AFTERNOON. THE COLD FRONT WILL PRODUCE A SIX HOUR PERIOD OF LOW
LEVEL SNOW. COULD SEE UP TO AN INCH IN THE ROGUE VALLEY. GOING INTO
A VERY UNSETTLE PERIOD WITH A LONG SUCCESSION OF SYSTEMS.
&&
.AVIATION...AIRPORT WEATHER WARNING FOR SNOW ACCUMULATION AT MEDFORD
THIS AFTERNOON AND EVENING. MVFR CONDITIONS ACROSS MOST OF THE
REGION EARLY TODAY. AS THE OFFSHORE FRONT MOVES IN THIS
AFTERNOON...IFR WILL PREVAIL ON THE WESTSIDE WITH MVFR CEILINGS ON
THE EASTSIDE.
&&
.PREV DISCUSSION... /ISSUED 210 AM PST TUE FEB 10 2009/
DISCUSSION...A COLD FRONT IS QUICKLY APPROACHING 130W EARLY THIS
MORNING. THE FRONT WILL MOVE TO THE COAST EARLY THIS AFTERNOON THEN
INLAND LATE THIS AFTERNOON AND EVENING. SOUTH WINDS WILL INCREASE
RAPIDLY JUST AHEAD OF THE FRONT...THEN DECREASE AFTER THE FRONT
MOVES INLAND. SOME OF THE HEADLANDS LIKE CAPE BLANCO MAY GUST UP
INTO THE 60S FOR A FEW HOURS...BUT MOST AREAS SHOULD REMAIN BELOW
WARNING CRITERIA. A CLOSED UPPER LOW WILL MOVE TO WITHIN ABOUT 300
MILES OFF THE WASHINGTON COAST BY TUESDAY EVENING THEN BEGINS TO
WEAKEN AS IT MOVES TO JUST OFF THE CENTRAL OREGON COAST WEDNESDAY
MORNING. THE UPPER LOW CONTINUES TO FILL AS IT MOVES TO THE
NORTHWEST CALIFORNIA COAST WEDNESDAY EVENING. SNOW LEVELS WILL
FLUCTUATE SOMEWHAT THROUGH THE PERIOD...BUT ON THE AVERAGE SHOULD
REMAIN AROUND 2000 TO 2500 FEET WEST OF THE CASCADES.
NUMEROUS WINTER WEATHER ADVISORIES HAVE BEEN ISSUED TO COVER THE
UNSETTLED WINTRY PERIOD BEGINNING LATE THIS AFTERNOON THROUGH
WEDNESDAY AFTERNOON. AFTER A BRIEF BREAK IN THE WEATHER WEDNESDAY
NIGHT THE NEXT SYSTEM WILL APPROACH THE COAST THURSDAY AFTERNOON.
LITTLE CHANGE EXPECTED THROUGH THE EXTENDED FORECAST PERIOD. WITH
THE LONG WAVE TROUGH REMAINING OVER THE WESTERN U.S. THE WEATHER
WILL REMAIN UNSETTLED AT TIMES AND COOL.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY UNTIL 10 PM PST WEDNESDAY FOR ORZ021-ORZ022.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
WEDNESDAY FOR ORZ024.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT
PST
TONIGHT FOR ORZ023-ORZ025-ORZ026.
CA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
WEDNESDAY FOR CAZ080-CAZ082-CAZ083.
PACIFIC COASTAL WATERS...HAZARDOUS SEAS WARNING UNTIL 10 PM PST
WEDNESDAY FOR PZZ350-PZZ356-PZZ370-PZZ376.
GALE WARNING UNTIL 4 PM PST THIS AFTERNOON FOR PZZ350-PZZ356-
PZZ370-PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST THIS
MORNING FOR PZZ350-PZZ356-PZZ370-PZZ376.
LOVEGROVEHazardous weather outlook, Feb 10, 6:55 AM PST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
655 AM PST TUE FEB 10 2009
CAZ082-083-111400-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
655 AM PST TUE FEB 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FROM 4PM THIS AFTERNOON
THROUGH MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 4PM WEDNESDAY...SEE
PRODUCT FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ023-025-111400-
CENTRAL DOUGLAS COUNTY-EASTERN DOUGLAS COUNTY FOOTHILLS-
655 AM PST TUE FEB 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR ELEVATIONS ABOVE 2000 FEET IS NOW IN
EFFECT THROUGH MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CAZ080-ORZ024-111400-
WESTERN SISKIYOU COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
655 AM PST TUE FEB 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR ELEVATIONS ABOVE 2000 FEET IS IN
EFFECT FROM 4PM THIS AFTERNOON THROUGH MIDNIGHT...SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 2000
FEET THROUGH 4PM WEDNESDAY...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ026-111400-
JACKSON COUNTY-
655 AM PST TUE FEB 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT FOR ELEVATIONS ABOVE 2000
FEET THROUGH MIDNIGHT...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heavy Snow, Eastern Curry County & Josephine County
- When
- February 10, 1:00 PM PST to February 11, 9:00 AM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
A spotter 4 SSW Cave Junction reported 4 inches of snow overnight as of 11/0800 PST. A spotter 3 NE Merlin reported 4 inches of snow overnight as of 11/0800 PST. ODOT reported 5-6 inches of snow at Sexton Summit and Milepost 66-80 of I-5 was closed due to trucks spinning out. ODOT also reported 8 inches of snow overnight on Hayes Hill. A spotter 2 NNE Selma reported 8 inches of snow in 24 hours ending at 11/1000 PST. A CoCoRAHS observer 10 NNW Grants Pass reported 4.5 inches of snow in 24 hours ending at 11/1000 PST. A spotter 5 NNE Selma reported 6.0 inches of snow in 24 hours ending at 11/0730 PST.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, February 10, 20098 deaths · 53 injured · $4.5 million · EF4 · 63 events
- Tornadoes and Hail in Texas, February 10, 20096 injured · $1.6 million · EF1 · 88 events
- Heavy Snow in New Mexico, February 10, 20091 death · 5 events
- Damaging Winds in Arkansas, February 10 to 11, 20093 injured · $2.3 million · 75 kt wind · 25 events
- Tornadoes and Hail in Texas, February 10 to 11, 2009$445,000 · EF1 · 23 events
- Hail and Damaging Winds in Texas, February 10, 2009$400,000 · 1.75 in hail · 40 events
- Tornado and Flash Flooding in Oklahoma, February 10, 2009$299,000 · EF0 · 37 events
- Tornado and Flash Flooding in Missouri, February 10 to 11, 2009$350,000 · EF1 · 6 events
- Damaging Winds in Texas, February 10 to 11, 2009$62,000 · 54 kt wind · 8 events
- Dust Storm and High Wind in Texas, February 10 to 11, 2009$40,000 · 78 kt wind · 15 events
- Tornado and Heavy Rain in Hawaii, February 10 to 12, 20091 injured · EF0 · 10 events
- Flooding in Puerto Rico, February 10, 2009$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145452.